Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 71, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Aug 7, 2008, 7:41 AM CDT for Osborne County, Rooks County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2008, 7:41 AM CDT (12:41 UTC)
- Expired
- Aug 7, 2008, 1:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Osborne County, KS, Rooks County, KS
The radar
The Grand Island radar (KUEX), 139 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 8:36 AM CDT | FLASH FLOOD | Codell, KS | PARADISE CREEK OUT OF ITS BANKS. OVERFLOWING SIX INCH RAIN GAGE INDICATES THAT OVER SIX INCHES OF RAIN HAVE FALLEN OVERNIGHT AND THIS MORNING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 0.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 533 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KGID 071244
FFWGID
KSC141-163-071845-
/O.NEW.KGID.FF.W.0071.080807T1241Z-080807T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
741 AM CDT THU AUG 7 2008
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS
SOUTHERN ROOKS COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 145 PM CDT THURSDAY
* AT 736 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA. SOME LOCATIONS
HAVE RECEIVED OVER 5 INCHES OF RAIN OVERNIGHT AND COULD RECEIVE
AN ADDITIONAL ONE TO TWO INCHES OF RAIN THROUGH 10 AM THIS MORNING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZURICH...
PLAINVILLE AND PALCO AND ALONG PARADISE CREEK.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3916 9961 3929 9960 3927 9862 3925 9850
3913 9848 3912 9960
$$
HEINLEIN2 follow-up statements
000
WGUS73 KGID 071616
FFSGID
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1107 AM CDT THU AUG 7 2008
KSC141-163-071845-
/O.CON.KGID.FF.W.0071.000000T0000Z-080807T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROOKS KS-OSBORNE KS-
1107 AM CDT THU AUG 7 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR
SOUTHERN OSBORNE AND SOUTHERN ROOKS COUNTIES...
AT 1105 AM CDT...DOPPLER RADAR INDICATED STORM RAINFALL TOTALS OF 3 TO 8
INCHES FOR MOST AREAS IN THE WARNING DURING THE OVERNIGHT AND MORNING HOURS.
CODELL RECEIVED OVER 6 INCHES OF RAIN OVERNIGHT AND THIS MORNING...CAUSING
PARADISE CREEK TO FLOOD ITS BANKS. RUNOFF FROM THE RECENT RAIN IS STILL
POSSIBLE ALONG WITH ADDITIONAL RAINFALL OF UP TO HALF AN INCH TODAY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CODELL...ZURICH...
PLAINVILLE AND PALCO...AND ALONG PARADISE CREEK.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3916 9961 3929 9960 3927 9862 3925 9850
3913 9848 3912 9960
$$
HEINLEIN000
WGUS73 KGID 071838
FFSGID
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
138 PM CDT THU AUG 7 2008
KSC141-163-071848-
/O.EXP.KGID.FF.W.0071.000000T0000Z-080807T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROOKS KS-OSBORNE KS-
138 PM CDT THU AUG 7 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 PM CDT FOR SOUTHERN
OSBORNE AND SOUTHERN ROOKS COUNTIES...
RUNOFF FROM THE HEAVY RAINFALL HAS ENDED...AND NO ADDITIONAL FLOODING
IS EXPECTED AT THIS TIME.
LAT...LON 3916 9961 3929 9960 3927 9862 3925 9850
3913 9848 3912 9960
$$
HEINLEINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 6:22 AM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 7, 6:22 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 622 AM CDT THU AUG 7 2008 .AVIATION...THE MAIN PROBLEM FROM THE 12Z TAF WILL BE FOG. LIGHT FOG CONTINUES TO BE REPORTED AT KGRI AS OF 11Z. WILL CARRY 5SM FOR THE PREVAILING CATEGORY...WITH A BRIEF TEMPO GROUP FOR 2SM. THINK THAT AROUND 14Z...MUCH OF THE FOG SHOULD BE GONE. ONCE THE FOG LIFTS...THINK THAT THE REMAINDER OF THE PERIOD SHOULD GENERALLY BE VFR...THOUGH THE POSSIBLITY OF A LITTLE PATCHY FOG LATE IN THE TAF PERIOD IS SOMETHING TO WATCH. && .PREV DISCUSSION... /ISSUED 347 AM CDT THU AUG 7 2008/ DISCUSSION...MAIN FORECAST CONCERN WILL BE CHANCES OF THUNDERSTORMS. THUNDERSTORMS HAVE DEVELOPED ACROSS THE FAR SOUTHWEST PART OF THE FORECAST AREA EARLY THIS MORNING IN THE VICINITY OF A NEARLY STATIONARY FRONT. THESE THUNDERSTORMS ARE MOVING VERY SLOWLY AND PRODUCING HEAVY RAINFALL. EXPECT THAT THEY WILL GRADUALLY MOVE TO THE SOUTH THIS MORNING AS THE UPPER WAVE MOVES OUT OF THE AREA AND A SURFACE HIGH PRESSURE SYSTEM BUILDS INTO THE AREA FROM THE NORTH. CLOUD COVER WILL GRADUALLY DIMINISH THROUGH THE DAY AS THE SURFACE HIGH BUILDS INTO THE AREA. THE SURFACE HIGH PRESSURE SYSTEM REMAINS ACROSS THE AREA THROUGH TONIGHT BEFORE MOVING OFF TO THE EAST ON FRIDAY. TO THE WEST WINDS TURN TO THE SOUTH AND INCREASE AS THE HIGH MOVES EAST. THIS BRINGS A RETURN OF MOISTURE TO THE AREA. THERE IS A CHANCE FOR SOME THUNDERSTORMS ACROSS THE SOUTHWEST FRIDAY NIGHT AS A WEAK UPPER WAVE MOVES INTO THE AREA. MODELS HAVE SOME DIFFERENCES IN HOW MUCH OF THE AREA IS EXPECTED TO HAVE PRECIPITATION FRIDAY NIGHT AND SATURDAY. DUE TO THE UNCERTAINTIES HAVE MADE FEW CHANGES TO THE PREVIOUS FORECAST...JUST TWEAKING TOWARD THE LATEST FORECAST TRENDS. TEMPERATURES SHOULD REMAIN IN THE MID TO UPPER 80S DURING THE DAY AND IN THE LOWER 60S AT NIGHT INTO THE WEEKEND. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Aug 7, 5:08 AM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 508 AM CDT THU AUG 7 2008 KSZ005>007-017>019-NEZ072-073-082>087-081200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-GOSPER-PHELPS-FURNAS- HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 508 AM CDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS...ALONG AND SOUTH OF A LINE FROM ELWOOD TO HEBRON. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS MORNING. SOME OF THESE THUNDERSTORMS MAY HAVE HEAVY RAINFALL OF 1 TO 2 INCHES PER HOUR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PERIODIC THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA FRIDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ039>041-046>049-060>064-074>077-081200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-KEARNEY-ADAMS-CLAY-FILLMORE- 508 AM CDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA...ALONG AND NORTH OF A LINE FROM LEXINGTON TO GENEVA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PERIODIC THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, Aug 7, 7:31 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
731 AM CDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 AM HEAVY RAIN 16 S OSBORNE 39.21N 98.70W
08/07/2008 M3.10 INCH OSBORNE KS TRAINED SPOTTER
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:32 AM CDT | Areal Flood Advisory | GID | Osborne, Rooks | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.